Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 260, NWS Mobile, AL

August 17, 2008Escambia County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2008, 4:51 PM CDT for Escambia County, Monroe County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 4:51 PM CDT (21:51 UTC)
Expired
Aug 17, 2008, 5:15 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172151
SVRMOB
ALC053-099-172215-
/O.NEW.KMOB.SV.W.0260.080817T2151Z-080817T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 515 PM CDT

* AT 450 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR URIAH...OR ABOUT 22 MILES
  SOUTHWEST OF MONROEVILLE...MOVING EAST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  URIAH AND JEDDO BY 505 PM CDT...
  VOCATION BY 515 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3127 8743 3123 8745 3120 8753 3124 8759
      3126 8766 3132 8772 3134 8767 3131 8740
TIME...MOT...LOC 2150Z 280DEG 10KT 3128 8756

$$
1 follow-up statement
000 
WWUS54 KMOB 172208
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT SUN AUG 17 2008

ALC053-099-172218-
/O.EXP.KMOB.SV.W.0260.000000T0000Z-080817T2215Z/
ESCAMBIA AL-MONROE AL-
508 PM CDT SUN AUG 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE AND
NORTHWESTERN ESCAMBIA COUNTIES WILL BE ALLOWED TO EXPIRE AT 515 PM CDT...

LAT...LON 3127 8743 3123 8745 3120 8753 3124 8759
      3126 8766 3132 8772 3134 8767 3131 8740
TIME...MOT...LOC 2208Z 280DEG 10KT 3127 8750

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:00 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 17, 4:00 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN AUG 17 2008

.SHORT TERM TONIGHT THROUGH TUESDAY NIGHT...LATEST SURFACE MAP
SHOWS WEAK LOW PRESSURE CENTERED OVER THE FORECAST AREA. THIS LOW
WILL TRANSITION TO AN INVERTED OVERNIGHT...AND REMAIN THROUGH
TUESDAY. SCATTERED EVENING THUNDERSTORMS SUPPORTED BY WEAK MID/UPPER
LEVEL SHORTWAVES MOVING IN WESTERLY FLOW WILL DISSIPATE BUT MAY
REMAIN ALONG THE IMMEDIATE COAST. WITH THE DEEP MOISTURE IN PLACE
(PRECIPITABLE WATER VALUES JUST ABOVE 2 INCHES) ON MONDAY AND
TUESDAY...ANY REMAINING OUTFLOW BOUNDARIES...AND DIGGING TROUGH OVER
THE SOUTHERN PLAINS...WILL KEEP ISOLATED/SCATTERED (MAINLY
AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE SHORT RANGE. BOTH THE MAV AND MET TEMP GUIDANCE ARE VERY SIMILAR
THROUGH THE FIRST FIVE PERIODS...SO NO MAJOR ADJUSTMENTS TO A BLEND
OF THE TWO. /22

&&

.LONG TERM WEDNESDAY THROUGH SUNDAY...TRACK OF TROPICAL CYCLONE
FAY WAS SHIFTED TO THE WEST ABOUT 70 MILES ON THE LATEST ADVISORY...
MAKING LANDFALL NEAR CEDAR KEY EARLY WEDNESDAY MORNING. ANY IMPACTS
ACROSS THE FORECAST AREA WILL MAINLY BE LONG PERIOD SWELLS LATE
TUESDAY AND WEDNESDAY. THIS WILL PRIMARILY RESULT IN HAZARDOUS SEAS
FOR MARINERS OPERATING OVER THE GULF WATERS...AND FOR SWIMMERS AT
THE AREA BEACHES DUE TO A HIGH RISK OF RIP CURRENTS. REMNANTS OF FAY
MAY EVENTUALLY MOVE TO THE WEST ACROSS THE FORECAST AREA...SO WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EVERY DAY IN THE
EXTENDED...AND THE INHERITED POPS LOOKED VERY REASONABLE WITH NO
CHANGES NEEDED. MAX TEMPS THROUGH MOST OF THE PERIOD BELOW NORMAL
DUE TO CLOUDS AND PCPN...OVERNIGHT MIN TEMPS NEAR NORMAL. /22

&&

.MARINE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER MUCH OF THE NORTH CENTRAL GULF THROUGH EARLY MONDAY
EVENING AS A WEAK UPPER LEVEL DISTURBANCE AND SURFACE LOW CONTINUES
TO TRACK SLOWLY EASTWARD OVER THE CENTRAL GULF COAST REGION. WINDS
AND SEAS WILL BUILD SLIGHTLY LATE TUESDAY THROUGH EARLY WEDNESDAY
MOSTLY IN THE FORM OF SWELL AS TROPICAL STORM FAY MOVES NORTHWARD
OVER THE EASTERN GULF. TROPICAL STORM FAY IS FORECAST TO MOVE INTO
THE SOUTHEAST GULF BY TUESDAY MORNING THEN MOVE NORTHWARD OFF THE
WEST COAST OF FLORIDA THROUGH MID WEEK. /32

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN THE
VICINITY AND POSSIBLY OVER MOB...BFM AND PNS THROUGH ABOUT 03Z
TONIGHT FOLLOWED BY GRADUALLY CLEARING THROUGH THE MID MORNING HOURS
ON MONDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO REFORM
DURING THE LATE MORNING AND AFTERNOON HOURS ON MONDAY FOLLOWED BY
GRADUAL CLEARING MONDAY EVENING. NO SEVERE OR HAZARDOUS WEATHER IS
EXPECTED. /32

&&

.FIRE WEATHER...A VERY MOIST AIRMASS OVER THE REGION COMBINED WITH
WEAK UPPER LEVEL SUPPORT AND A NEARLY STATIONARY SURFACE FRONTAL
BOUNDARY...WILL ALLOW FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL THROUGH TUESDAY. THIS WILL HELP KEEP
AFTERNOON RELATIVE HUMIDITIES WELL ABOVE CRITICAL LEVELS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  88  73  88 /  30  50  20  50
PENSACOLA   72  88  73  89 /  30  50  20  40
DESTIN      74  86  75  87 /  30  40  20  40
EVERGREEN   66  88  69  89 /  20  40  20  50
WAYNESBORO  65  90  69  89 /  20  40  20  50
CAMDEN      66  90  69  90 /  20  30  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 5:00 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SUN AUG 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A STATIONARY FRONT WILL REMAIN DRAPED ACROSS THE AREA TODAY. THIS
WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF SCATTERED TO LOCALLY
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING. SOME OF THE
THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED
FLOODING PROBLEMS POSSIBLE IN LOW LYING AND OTHER FLOOD PRONE
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TROPICAL STORM FAY IS EXPECTED TO MOVE INTO THE SOUTHEASTERN GULF OF
MEXICO ON MONDAY AND TRACK NORTHWARD ALONG THE WESTERN COAST OF THE
FLORIDA PENINSULA. ON THIS TRACK FAY WOULD CAUSE AN INCREASE IN WINDS
AND SEAS ACROSS THE COASTAL WATERS THAT WOULD CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. ALL INTERESTS ARE URGED TO MONITOR THE
LATEST ADVISORIES ON TROPICAL STORM FAY FROM THE NATIONAL HURRICANE
CENTER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:38 PM CDTAreal Flood AdvisoryMOBEscambia52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.